Minnesota, 2019

Winter Storm in Minnesota, February 11 to 13, 2019

February 11 to 13, 2019 · NWS ARX · 7 events in 7 counties and zones

A winter storm moved across the Upper Midwest and brought a round of snow to southeast Minnesota from February 11th into the early morning hours of the 13th. The snow was heaviest along the Mississippi River where totals around a foot were common.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm moved across the Upper Midwest and brought a round of snow to southeast Minnesota from February 11th into the early morning hours of the 13th. The snow was heaviest along the Mississippi River where totals around a foot were common. Snowfall amounts ranged from around 5 inches up to 14 inches. The highest reported total was 14.5 inches near Goodview (Winona County) and in Caledonia (Houston County). As the storm exited the region, the winds increased and caused blowing and drifting snow to occur that resulted in hazardous travel conditions. Most schools were closed on February 12th including Winona State University and Minnesota State College-Southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 11, 2:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 11, 2:42 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
242 PM CST Mon Feb 11 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM CST Mon Feb 11 201

Main forecast concerns in the short-term are on significant,
potentially dangerous, travel impacts from heavy snow.

Heavy snow will overspread the area this evening into tonight with
1 to 2 inch per hour snowfall rates expected. Travel will likely
go from slippery to hazardous in short amount of time. The
Tuesday morning commute will see major travel impacts with 4 to 8
inches of snow already on the ground by 6 AM and snowing heavily
through the rest of the morning commute. Visibility may be reduced
to near 0 at times in the heavy snowfall rates. The snow will
start to diminish in intensity by the late morning and afternoon,
then northwest winds will increase creating areas of blowing and
drifting snow in open areas. Total snow accumulation of 6 to 12
inches are expected with the highest accumulations east of the
Mississippi River. Latest mesoscale models suggest snow
accumulation could approach 15 inches over portions of central
Wisconsin, so will have to watch this area closely for higher snow
totals. Light snow then lingers into Tuesday evening before
gradually shifting east and ending.

.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM CST Mon Feb 11 2019

For Tuesday night thru Thursday night: main fcst concerns this
period are the winter storm winding down Tue evening and more -SN
chances later Thu/Thu night.

Model runs of 11.12z offering a tight consensus for the strong
trough/mid level low to quickly exit east of the region Tue night,
with rising hgts/shortwave ridging building in for Wed/Wed night.
Improving agreement for a northern stream wave to pass across the
northern portions of the region Thu/Thu night, not phased with a
wave moving into the central plains by 12z Fri. Tue night thru
Thu night fcst confidence is average to good this cycle.

Tight model consensus has the snow on track to taper off/exit east
of the are thru the evening hours, with any additional accumulations
after 00z Wed mainly along/NE of I-94. However, a tighter sfc
pressure gradient remains over the area thru the evening with model
soundings showing mixing to at least 900mb. Some blowing/ drifting
snow likely to persist thru midnight, even across the west side of
the fcst area closer to the incoming sfc ridge axis. Winter weather
headlines may need to be extended to at least midnight across the
entire fcst area. Gradient to relax rather quickly later Tue
night/Wed morning as the sfc ridge axis slides quickly east across
the region Wed. A colder, dry day for Wed, under sfc-mid level
ridging and over what should be a plentiful fresh snow cover. NW
flow shortwave passing across the northern portions of the region
Thu/Thu night drags a cold front east across the area Thu, followed
by more Can high pressure for Thu night. Detail differences on how
much moisture the front will have to work with but some -SN chances
Thu/Thu night OK for now.

For Friday thru Monday (days 4 to 7): main fcst concerns this period
are below normal temperatures and some -SN chances Fri and again
Sun.

11.00z/11.12z medium range model runs in reasonable agreement on
troughing to be passing across the Upper Midwest Fri, to be followed
by shortwave ridging for Sat. Loose consensus brings a more NW flow
shortwave trough into the north-central CONUS Sun, with rising hgts
over the region Mon ahead of more troughing digging into the plains.
Fcst confidence in the day 4-7 period is generally average.

The troughing to move across the region Fri looks to come across
with the main shortwave energy split N and S of the fcst area. By
Fri the main sfc low is progged to be passing well south/east of the
area with Can high pressure to be building in thru the day and
settling over MN/IA/WI for Sat. Some small consensus -SN chances
mainly Fri morning OK at this point, but bigger message Fri/Sat is
the return of highs/lows some 10F to 15F below the mid Feb normals.
Next NW flow trough spreads a round of weak/mdt lift and some modest
moisture across the area Sun for some -SN chances, followed by
another cold Can high pressure and below normal temps to start the
next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CST Mon Feb 11 2019

LIFR conditions are expected in heavy snow tonight into Tuesday
morning. Low stratus will persist this afternoon across the region
with MVFR to IFR conditions expected. Look for the snow to
overspread the area this evening, moving into both KLSE and KRST
after 3Z with visibility falling to around 1/2 SM or lower at
times.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 PM this evening to 9 PM CST Tuesday
     for WIZ054-061.

     Winter Storm Warning from 9 PM this evening to midnight CST
     Tuesday night for WIZ017-029-032>034-041>044-053-055.

MN...Winter Storm Warning from 6 PM this evening to 9 PM CST Tuesday
     for MNZ086>088-094>096.

     Winter Storm Warning from 9 PM this evening to midnight CST
     Tuesday night for MNZ079.

IA...Winter Storm Warning from 6 PM this evening to 9 PM CST Tuesday
     for IAZ008>011-018-019-029-030.

&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Wetenkamp
Hazardous weather outlook, Feb 11, 3:01 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
301 PM CST Mon Feb 11 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-
121215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Grant-
301 PM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota and southwest Wisconsin.

.DAY ONE...Tonight

Winter Storm Warning tonight.

Snow will move into the area this evening and become heavy
overnight. Snow accumulations of 4 to 7 inches are expected by
morning. Visibilities will likely be reduced to near 1/2 mile or
less in the heavy snow. Snowfall, combined with the reduced
visibility will make travel difficult to treacherous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Warning continues Tuesday and early Tuesday
evening.

Snow will continue through the day Tuesday, tapering off in the
evening. Another 1 to 3 inches of snowfall is expected, with
storm total snowfalls of 5 to 10 inches. Some drifting and
blowing of the snow is likely in open areas during the afternoon
and evening, continuing the difficult to treacherous driving
conditions.

Additional snow is possible Thursday into Friday and again Sunday.
At the present time, any snow with these systems looks to be on
the light side.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight and Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-041>044-053-055-121215-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Richland-
301 PM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of southwest
through central and north central Wisconsin.

.DAY ONE...Tonight

Winter Storm Warning mid evening through overnight hours tonight.

Snow will move into the area this evening and become heavy
overnight. Snow accumulations of 3 to 7 inches are expected by
morning. Visibilities will likely be reduced to near 0 at times in
the heavy snow. Snowfall, combined with the reduced visibility
will make travel difficult to treacherous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Warning continues Tuesday and Tuesday evening.

Snow, heavy at times, will continue through the day Tuesday,
tapering off in the evening. Another 3 to 7 inches of snowfall is
expected, with storm total snowfall of 7 to 12 inches with locally
higher amounts possible. Some drifting snow is likely during the
afternoon and evening on ridge tops and in open areas. Difficult
to treacherous driving conditions are expected.

Additional snow is possible Thursday into Friday and again Sunday.
At the present time, any snow with these systems looks to be on
the light side.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight and Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/JRW

In the hours before

Local storm report, Feb 11, 11:52 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 AM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             PLAINVIEW               44.17N 92.17W
02/11/2019  M3.5 INCH        WABASHA            MN   EMERGENCY MNGR

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Fillmore

When
February 11, 5:00 PM CST to February 12, 10:30 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 6 and 9 inches of snow fell across Fillmore County. The highest reported total was 9 inches in Chatfield. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

Winter Storm, Houston

When
February 11, 7:00 PM CST to February 13, 12:10 AM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 9 and 14 inches of snow fell across Houston County. The highest reported total was 14.5 inches in Caledonia. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

Winter Storm, Mower

When
February 11, 8:00 PM CST to February 12, 5:20 PM CST
Where
Mower forecast zone
Reported by
CoCoRaHS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 4 and 5 inches of snow fell across Mower County. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

Winter Storm, Olmsted

When
February 11, 8:00 PM CST to February 12, 10:20 PM CST
Where
Olmsted forecast zone
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 6 and 7 inches of snow fell across Olmsted County. The highest reported total was 7.8 inches near Predmore. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

Winter Storm, Winona

When
February 11, 8:30 PM CST to February 13, 12:10 AM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 7 and 14 inches of snow fell across Winona County. The highest reported total was 14.5 inches near Goodview. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

Winter Storm, Dodge

When
February 11, 9:00 PM CST to February 12, 8:10 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 5 and 8 inches of snow fell across Dodge County. The highest reported total was 8.5 inches near Kasson. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

Winter Storm, Wabasha

When
February 11, 9:00 PM CST to February 13, 12:10 AM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 8 and 10 inches of snow fell across Wabasha County. The highest reported total was 10.5 inches near Wabasha. As the snow was ending, the winds increased and created blowing and drifting snow that resulted in hazardous travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805241, 805242, 805243, 805244, 805249, 805240, 805248.